Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 68, NWS Grand Forks, ND

June 28, 20244 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 28, 2024, 10:15 PM CDT for 4 counties in Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2024, 10:15 PM CDT (03:15 UTC)
Expired
Jun 28, 2024, 11:00 PM CDT
In force
45 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
2.0 in
Wind
70.0 mph

Counties Clearwater County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 99 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2024-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2024-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:12 PM CDT, 3 minutes earlier. Its key messages:

  • Isolated severe thunderstorms this evening with the main threats being 1" hail and 60 mph winds.
  • Another chance for severe storms Monday with a 15% outline from the SPC
Area forecast discussion, Jun 28, 10:12 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1012 PM CDT Fri Jun 28 2024

.KEY MESSAGES...

- Isolated severe thunderstorms this evening with the main
  threats being 1" hail and 60 mph winds.

- Another chance for severe storms Monday with a 15% outline
  from the SPC

&&

.UPDATE...
Issued at 1012 PM CDT Fri Jun 28 2024

Thunderstorm development this evening has been limited in scope;
however, isolated supercells are producing very large hail of at
least 1.75 inches and damaging wind gusts to 72 mph. This threat
is expected to persist through the next couple of hours.

UPDATE
Issued at 654 PM CDT Fri Jun 28 2024

Thunderstorms continue to move into the Devils Lake Basin this
evening. Lightning activity has increased over the past hour as
the upper low approaches from the west. CAMs continue to
develop a few stronger storms over the next several hours, with
output being rather consistent in the last few model runs. Thus
far, mode seems to be favoring more clusters and fewer discrete
cells, although we still cannot rule that out at this point,
especially if storms are able to form along a stronger boundary
or axis of instability. As such, we are keeping a mention of
large hail, damaging wind gusts, and a low chance for tornadoes.

&&

.DISCUSSION...
Issued at 249 PM CDT Fri Jun 28 2024

...Synopsis...

Current water vapor paints a well defined upper low centered in far
northeast Montana atop a 100kt jet streak and 50kt 500mb flow over
the Dakotas. Overnight convection has moved into northeast Minnesota
with an inverted trough extending back west towards the upper low
putting a deformation zone overhead between the two areas of low
pressure. Strong 925mb northerly CAA to the north of the trough
combined with westerly 700mb CAA to the south is resulting in a
strengthening frontal circulation which will be the focus for the
evening severe threat as the upper low drifts east with the upper
flow. Moving through the period we see the depart of  the upper low
and short term ridging with quick transition to SW/W flow aloft as
Central US ridging builds through next week though being centered
more over the gulf coast than the plains lowers confidence in how
much this will steer passing wave activity into our region vs
further south.

- Today's Severe Threat

Along the trough interesting shear profiles with N/NE surface winds
along the boundary and W/SW flow above 850mb will lead to straight
hodographs with RM vectors paralleling the boundary. The shear
overall along the front should favor discrete convection with MLCAPE
of 500-1000 J/KG and bulk shear of 40-50 knots supporting a greater
than 1" hail threat. Also seeing support for weak funnels and maybe
a tor or two if things align but this is conditional on enough sfc
heating (should happen) and storm(s) existing in the vorticity rich
environment along the boundary (much more uncertain). Traveling
further south into southeast North Dakota weaker mid level winds
will favor upscale/linear growth along a cold front aloft with
steeper near sfc lapse rates and higher DCAPE leading to a
predominant wind and hail threat as opposed to the tornado potential
further north along the boundary extending from the near Minot
towards the central Red River Valley. Expecting storms to form as
early as 6pm in north central North Dakota and last until around
midnight as they track ESE through the valley. Lastly a purely
linear/cluster mode seems a low end probability with CAMs coming
into stronger agreement on storm scale evolution.

Breezy conditions as the upper low departs tomorrow with high
pressure emerging from the Rockies leaving the forecast area in 20-
25 kt northerly flow before winds calm as the high moves overhead
Saturday night. Ridging will be short lived however with SW flow
aloft on the back side of the ridge with southerly 850mb flow
developing across the northern plains in advance of a developing low
with agreement from global ensembles as 75% of members show a >35kt
850mb jet Sunday night across the Valley.

- Monday Severe Threat

The uncertainties with Monday are aplenty though the scenarios for
severe convection still exist. The main factor that will eventually
decide where the threat is and its severity will be the location of
the sfc low and attendant fronts. Currently ensembles show a low
somewhere in the vicinity of Lake Manitoba and Winnipeg with a cold
front extending south to the NE/SD border where the intersecting
trailing cold front and eastward extending warm front may be
located. Again this will very likely change though the current SPC
outlook seems to key off the potential for isolated convection off
the cold front in our area with more widespread convection with the
southern low where much better thermodynamics and instability will
exist. CSU ML does give a large 15% for much the high plains with a
60-65 CWASP values, 55-65 roughly correlates to an SPC marginal with
a slight in the 65-70 range.

Beyond Monday ensembles diverge with confidence decreasing. The main
points will be the continued presence of southwest flow aloft and
above average PWATs through the remainder of the week (average is
around 1" now). Overall look to see rain chances to end the week
with seasonal temps in the 70/80s for highs and 50s/low 60s for
lows.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 635 PM CDT Fri Jun 28 2024

Showers and thunderstorms are possible heading through the
evening and early overnight hours. KDVL is expected to see VCTS
starting as early as 01Z as storms in central North Dakota move
to the east and southeast. Strong to severe storms are possible,
and could cause impacts to aviation. VFR ceilings are expected
to fall into MVFR and IFR categories during the overnight period
as an upper low brings low stratus to the area following this
evenings thunderstorms. There remains about a 20 percent chance
for LIFR conditions after 06Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Lynch
DISCUSSION...TT
AVIATION...Lynch
Hazardous weather outlook, Jun 28, 3:13 PM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
313 PM CDT Fri Jun 28 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
313 PM CDT Fri Jun 28 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms this
evening. The main hazards will be hail to the size of quarters, 60
mph winds, and a tornado or two.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a risk for severe thunderstorms Monday across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

In the hours before

Special weather statement, Jun 28, 6:58 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
658 PM CDT Fri Jun 28 2024

NDZ014-290030-
Benson ND-
658 PM CDT Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BENSON COUNTY
THROUGH 730 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maddock, or 23 miles northeast of Harvey, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Maddock, Minnewaukan, Oberon, and Flora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4811 9964 4811 9909 4785 9914 4785 9918
      4793 9967
TIME...MOT...LOC 2358Z 276DEG 23KT 4801 9955

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

VG
Special weather statement, Jun 28, 7:48 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
748 PM CDT Fri Jun 28 2024

NDZ024-026-028-290115-
Griggs ND-Nelson ND-Eddy ND-
748 PM CDT Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NELSON...
NORTHWESTERN GRIGGS AND SOUTHEASTERN EDDY COUNTIES THROUGH 815 PM
CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Grace City, or 22 miles northeast of Carrington,
moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Binford, Red Willow Lake, and Mose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4775 9885 4775 9822 4748 9827 4751 9850
      4759 9850 4759 9888
TIME...MOT...LOC 0048Z 276DEG 30KT 4766 9876

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

VG
Local storm report, Jun 28, 8:40 PM CDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
840 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Gst     2 SSE Cooperstown       47.42N 98.10W
06/28/2024  M59 MPH          Griggs             ND   AWOS

            AWOS station KS32 Cooperstown AP ND.

&&
Local storm report, Jun 28, 9:27 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
927 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     Tstm Wnd Gst     1 W Mayville            47.50N 97.35W
06/28/2024  M72 MPH          Traill             ND   Mesonet

            Davis 1 W of Mayville reports 72 MPH gust at
            9:12 PM.

&&
Local storm report, Jun 28, 9:50 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
950 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     Hail             Nielsville              47.53N 96.82W
06/28/2024  M1.75 Inch       Polk               MN   Fire Dept/Rescue

            Fire Department in Nielsville reports golf
            ball sized hail.

&&
Local storm report, Jun 28, 9:54 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
954 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     Tstm Wnd Dmg     Mayville                47.50N 97.33W
06/28/2024                   Traill             ND   Trained Spotter

            Trained spotter reports numerous trees down
            in Mayville, power outages, and cars under
            trees. Time estimated from radar.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:48 PM CDTSpecial Weather StatementFGFEddy27 min
Jun 28, 8:19 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele41 min
Jun 28, 8:59 PM CDTSevere Thunderstorm WarningFGFSteele, Traill46 min
Jun 28, 9:33 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFTraill42 min
Jun 29, 8:24 AM CDTRiver Flood WarningFGFCass6 days
Jun 28, 10:03 PM CDTTornado WarningFGFMahnomen, Norman, Polk27 min
Jun 28, 10:31 PM CDTTornado WarningFGFClearwater, Mahnomen, Norman, Polk29 min
Jun 28, 10:32 PM CDTTornado WarningFGFClearwater, Mahnomen, Norman, Polk28 min
Jun 28, 10:53 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Polk52 min
Jun 28, 11:30 PM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.